Minnesota, 2009

Blizzard and Winter Storm in Minnesota, January 12, 2009

January 12, 2009 · NWS MPX · 20 events in 20 counties and zones

A fast moving, but intense Alberta Clipper system, brought light snowfall across much of southern and portions of west central Minnesota Monday January 12th. However, very strong winds developed as an area of low pressure intensified across central Minnesota.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A fast moving, but intense Alberta Clipper system, brought light snowfall across much of southern and portions of west central Minnesota Monday January 12th. However, very strong winds developed as an area of low pressure intensified across central Minnesota. This caused blizzard, or near blizzard conditions across a portion of west central Minnesota Monday morning, with winter storm conditions spreading south and east across the remainder of southern Minnesota during the afternoon and evening of January 12th.

A blizzard watch was issued over 36 hours before the event began, with winter storm warnings issued 6 to 12 hours before blizzard conditions were met across west central Minnesota. Several areas along the far western border of Minnesota reported sustained winds of 30 to 40 mph, along with frequent gusts of 45 to 50 mph near Madison, Appleton, and other areas across Lac Qui Parle, western Chippewa, and western Swift counties. Even though not all areas reported three consecutive hours of sustained winds of 30 to 40 mph along with visibilities of 1/4 of a mile or less, numerous communities had several hours of one mile or less in blowing snow, with wind gusts of 30 to 40 mph.

Some areas of east central Minnesota did not receive the strong winds, but a few bands of intense snowfall rates caused areas just south of the Twin Cities to receive between four and six inches of snow.

Even after the snow stopped during the evening, strong winds and falling temperatures caused dangerously cold wind chill values.

The following are wind chill values obtained during the height of the coldest temperatures and highest wind speeds around the area.

Glenwood at -46, Morris at -45, Alexandria at -43, St. Cloud at -43, Benson at -42, Princeton at -42, Albert Lea at -40, and Lakeville at -40.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 12, 6:04 AM CST, 5 hours 56 minutes earlier.

Area forecast discussion, Jan 12, 6:04 AM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
604 AM CST MON JAN 12 2009

.UPDATE...

ADDED 12Z TAF DISCUSSION BELOW.

&&

.DISCUSSION...
FORECAST CONCERN NEAR TERM IS SNOW AMOUNTS AND TIMING OF STRONGER
WINDS INTO SOUTHERN MINNESOTA. MODELS HAVE TRENDED A BIT FARTHER
SOUTH WITH THE TRACK OF SURFACE LOW NOW MOVING ACROSS EASTERN
SOUTH DAKOTA. IT SHOULD TRACK MORE SOUTH..SOUTHEAST AS PRESSURE
FALLS DROPPING INTO NORTHWEST IOWA. OVERALL 00Z NAM/GFS NOT BAD IN
CONTINUING TO DEVELOP 7OH LOW CIRCULATION INTO SOUTHERN MN INTO
THIS AFTERNOON. THIS WILL DEVELOP STRONG VERTICAL MOTION INTO THE
MN RIVER VALLEY INTO THIS AFTERNOON. ISENTROPIC CHARTS CONTINUE TO
INDICATE 2 G/KG MIXING RATIOS OVER ABOUT A 12 HOUR PERIOD MOVING
ACROSS THE REGION AS WELL. WILL LIKELY SEE A RATHER SHARP CUTOFF TO
THE HEAVIER SNOW BAND AS ARCTIC AIR TO THE NORTHEAST REMAINS
LOCKED OVER THE WESTERN GREAT LAKES REGION...LIMITING SATURATION
FOR A TIME. STILL LOOKS GOOD FOR 3-5 INCH TOTALS ALONG AND SOUTH
OF THE MINNESOTA RIVER VALLEY...BUT A FEW 6 INCH TOTALS STILL
POSSIBLE. WENT WITH A WINTER STORM WARNING INSTEAD OF BLIZZARD
WARNING FOR THE SIMPLE REASON STRONGEST WINDS WILL BE SLOW TO WORK
INTO THE REGION...MAINLY LATER IN THE AFTERNOON. SNOW WILL BE
ENDING OVER THE SOUTHWEST BY THEN...AND WIDESPREAD VSBYS LESS
THAN 1/4 MILE FOR AN EXTENDED PERIOD WILL BE HARD TO MATERIALIZE.
STRONGER WINDS DO DEVELOP INTO THE SOUTHWEST AS PRESSURE RISE
CENTER MOVES ACROSS THE SOUTHWEST CORNER OF THE STATE THIS
AFTERNOON...WITH A LOT OF BLOWING AND DRIFTING SNOW EXPECTED.

COLDER AIR FILTERS INTO THE WESTERN CWA THIS AFTERNOON...CLOSE TO
OR SLIGHTLY BELOW ZERO BY 6 PM. SNOW WILL BE EXITING TO THE
SOUTHEAST DURING THE EVENING AND WILL HAVE TO MONITOR BLOWING SNOW
SITUATION ESPECIALLY OVER SOUTH CENTRAL MN INTO THE EVENING HOURS.
AFTER ABOUT 06Z...CLEARING IS EXPECTED TO OCCUR FORM NORTHWEST TO
SOUTHEAST. COMBINATION OF WIND AND COLD TEMPERATURES WILL GENERATE
DANGEROUS WIND CHILLS OVERNIGHT INTO TUESDAY MORNING WITH AN
ADVISORY ISSUED FOR THIS HAZARD THROUGH ABOUT 15Z TUE.

NEXT WEATHER SYSTEM/CLIPPER TO AFFECT THE REGION TUE NIGHT FOR THE
MOST PART...WITH MORE ACCUMULATING SNOW AND FALLING TEMPERATURES.
ARCTIC HIGH PRESSURE DROPS OVER HE REGION WED NIGHT THROUGH
FRIDAY...USHERING IN THE COLDEST PERIOD THUS FAR THIS SEASON FOR
THE AREA.

&&

.AVIATION.../12Z TAF ISSUANCE/
IFR CIGS DEVELOPING OVER EASTERN MN JUST AHEAD OF SNOW AREA.
OTHERWISE IFR TO LIFR CIGS AND AND VSBYS CAN BE EXPECTED WITH THE
SNOW AREA OVER MOST LOCATIONS AS THE BAND OF WARM ADVECTION AND
STRONGER LIFT IN SNOW GROWTH ZONE MOVES INTO MN TAF SITES. KSTC
AND KAXN WILL LIKELY BE JUST TO THE NW OF THE BETTER LIFT...BUT
WILL STILL BE IN A FEW HOURS OF IFR CIGS AND VSBYS. THE MORE
PERSISTENT LIFT ZONE MAY BE BETWEEN KRWF AND KMSP. KMSP COULD BE
IN SNOW LONGEST OF THE TAF SITES WITH A DEFORMATION ZONE TO THE
NORTH OF THE LOW PRES...WITH IFR LASTING FOR AROUND 5 HOURS.
STRONG NNW WINDS WILL BUILD INTO KWRF AND KAXN AFTER 18Z WITH A
FEW GUSTS TO 30 KNOTS. GUSTY NW WINDS WILL ALSO AFFECT KMSP BUT
GUSTS JUST SHORT OF 30 KNOTS. COLD ADVECTION AND STRONG SINKING
BEHIND WAVE WILL CLEAR THINGS OUT TO VFR AND MAINLY SKC-SCT250
AFTER 05Z.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CARVER-
     DAKOTA-GOODHUE-HENNEPIN-LE SUEUR-MCLEOD-RAMSEY-RICE-SCOTT-
     WRIGHT.

     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST TUESDAY
     FOR ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-
     DAKOTA-DOUGLAS-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
     KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-
     MEEKER-MILLE LACS-MORRISON-NICOLLET-POPE-RAMSEY-REDWOOD-
     RENVILLE-RICE-SCOTT-SHERBURNE-SIBLEY-STEARNS-STEELE-STEVENS-
     SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW
     MEDICINE.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR DOUGLAS-
     KANDIYOHI-MEEKER-POPE-STEARNS-STEVENS-SWIFT-TODD.

     WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR BLUE EARTH-
     BROWN-CHIPPEWA-FARIBAULT-FREEBORN-LAC QUI PARLE-MARTIN-
     NICOLLET-REDWOOD-RENVILLE-SIBLEY-STEELE-WASECA-WATONWAN-
     YELLOW MEDICINE.

WI...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST TUESDAY
     FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-
     ST. CROIX.

&&

DWE/JPR
Hazardous weather outlook, Jan 12, 4:30 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 AM CST MON JAN 12 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
430 AM CST MON JAN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHWEST MINNESOTA
AND INTO IOWA TODAY AND TONIGHT. THIS WILL SPREAD 3 TO 5 INCHES OF
SNOW ACROSS SOUTHERN MINNESOTA TODAY. LESSER TOTALS WILL OCCUR
ACROSS PARTS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.
STRONG NORTHWEST WINDS WILL DEVELOP BEHIND THE LOW...OVER
SOUTHWEST INTO SOUTH CENTRAL MINNESOTA MINNESOTA. WIND GUSTS TO
40 MPH WILL BE POSSIBLE ACROSS PARTS OF SOUTH CENTRAL MINNESOTA BY
MID OR LATE AFTERNOON. SIGNIFICANT BLOWING AND DRIFTING SNOW WILL
OCCUR CAUSING TREACHEROUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IN THE WAKE OF THE LOW...THE COMBINATION OF COLD TEMPERATURES AND
BRISK NORTHWEST WINDS WILL CAUSE DANGEROUS WIND CHILL READINGS
UNTIL 9 AM TUESDAY MORNING ACROSS MOST OF CENTRAL AND SOUTHERN
MINNESOTA AND WEST CENTRAL WISCONSIN.

ANOTHER SYSTEM WILL TRACK SOUTHEAST OUT OF CANADA TUESDAY NIGHT
AND WEDNESDAY...BRINGING MORE ACCUMULATING SNOW...FOLLOWED BY
PLUNGING TEMPERATURES AND DANGEROUS WIND CHILLS. PLEASE MONITOR
THE LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jan 12, 9:41 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
941 AM CST MON JAN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             CARLOS                  45.97N 95.29W
01/12/2009  M1.0 INCH        DOUGLAS            MN   CO-OP OBSERVER

0730 AM     SNOW             DONNELLY                45.69N 96.01W
01/12/2009  M1.0 INCH        STEVENS            MN   TRAINED SPOTTER

0755 AM     SNOW             BROWNTON                44.73N 94.35W
01/12/2009  M1.0 INCH        MCLEOD             MN   CO-OP OBSERVER

0800 AM     SNOW             MORRIS                  45.59N 95.91W
01/12/2009  M1.2 INCH        STEVENS            MN   CO-OP OBSERVER

0800 AM     SNOW             4 N BOYD                44.91N 95.90W
01/12/2009  M4.0 INCH        LAC QUI PARLE      MN   MESONET

0800 AM     SNOW             WINNEBAGO               43.77N 94.17W
01/12/2009  M2.5 INCH        FARIBAULT          MN   TRAINED SPOTTER

0800 AM     SNOW             WILLMAR                 45.12N 95.05W
01/12/2009  M1.0 INCH        KANDIYOHI          MN   CO-OP OBSERVER

0923 AM     SNOW             SPRINGFIELD             44.24N 94.98W
01/12/2009  M0.7 INCH        BROWN              MN   CO-OP OBSERVER

0935 AM     SNOW             OWATONNA                44.09N 93.22W
01/12/2009  M2.3 INCH        STEELE             MN   BROADCAST MEDIA

&&

KME
Local storm report, Jan 12, 9:56 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
956 AM CST MON JAN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     SNOW             MANKATO                 44.17N 93.99W
01/12/2009  M2.0 INCH        BLUE EARTH         MN   BROADCAST MEDIA

&&

MTF
Local storm report, Jan 12, 10:18 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1018 AM CST MON JAN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     SNOW             SHAKOPEE                44.77N 93.48W
01/12/2009  E2.0 INCH        SCOTT              MN   FIRE DEPT/RESCUE

&&

MTF
Local storm report, Jan 12, 11:09 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1109 AM CST MON JAN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     SNOW             OWATONNA                44.09N 93.22W
01/12/2009  M3.5 INCH        STEELE             MN   BROADCAST MEDIA

&&

JLT
Local storm report, Jan 12, 11:12 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1112 AM CST MON JAN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     SNOW             ZUMBROTA                44.29N 92.67W
01/12/2009  M2.0 INCH        GOODHUE            MN   CO-OP OBSERVER

&&

JLT
Local storm report, Jan 12, 11:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1145 AM CST MON JAN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     SNOW             LITCHFIELD              45.12N 94.53W
01/12/2009  M2.0 INCH        MEEKER             MN   CO-OP OBSERVER

            MEASURED LIQUID WATER 0.16 INCHES

&&

JLT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm, 3 blizzard. Local standard time, as filed.

Blizzard, Chippewa

When
January 12, 12:00 PM CST to 6:00 PM CST
Where
Chippewa forecast zone
Deaths
1 direct, 0 indirect
Reported by
Mesonet
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Several hours of blowing snow and wind gusts of 40 to 50 mph occurred across Western Chippewa county. Although only two to four inches of snow fell between 3 am and 3 pm across the county, strong winds of 30 to 40 mph, with gusts to 50 mph, caused several hours of blizzard conditions with wind chills as low as 20 below zero.

Blizzard, Lac Qui Parle

When
January 12, 12:00 PM CST to 6:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
Mesonet
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Several hours of blowing snow and wind gusts of 40 to 50 mph occurred across most of Lac Qui Parle county.

Winter Storm, Stevens

When
January 12, 12:00 PM CST to 6:00 PM CST
Where
Stevens forecast zone
Reported by
COOP Observer
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Several hours of blowing snow and reduced visibilities caused many roadways to become hazardous across Stevens county.

Winter Storm, Yellow Medicine

When
January 12, 12:00 PM CST to 6:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
COOP Observer
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Several hours of blowing snow and reduced visibilities caused many roadways to become hazardous across Yellow Medicine county.

Blizzard, Swift

When
January 12, 1:00 PM CST to 6:00 PM CST
Where
Swift forecast zone
Reported by
Mesonet
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Several hours of blowing snow and wind gusts of 40 to 50 mph occurred across Swift County.

Winter Storm, Renville

When
January 12, 1:00 PM CST to 6:00 PM CST
Where
Renville forecast zone
Reported by
COOP Observer
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Several hours of blowing snow and reduced visibilities caused many roadways to become hazardous across Renville county.

Winter Storm, Redwood

When
January 12, 2:00 PM CST to 6:00 PM CST
Where
Redwood forecast zone
Reported by
COOP Observer
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Several hours of blowing snow and reduced visibilities caused many roadways to become hazardous across Redwood county.

Winter Storm, Brown

When
January 12, 3:00 PM CST to 6:00 PM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Several hours of blowing snow and reduced visibilities caused many roadways to become hazardous across Brown county.

Winter Storm, Sibley

When
January 12, 3:00 PM CST to 6:00 PM CST
Where
Sibley forecast zone
Reported by
COOP Observer
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Several hours of blowing snow and reduced visibilities caused many roadways to become hazardous across Sibley county.

Winter Storm, Nicollet

When
January 12, 3:00 PM CST to 6:00 PM CST
Where
Nicollet forecast zone
Reported by
COOP Observer
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Several hours of blowing snow and reduced visibilities caused many roadways to become hazardous across Nicollet county.

Winter Storm, Watonwan

When
January 12, 4:00 PM CST to 9:00 PM CST
Where
Watonwan forecast zone
Reported by
COOP Observer
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Several hours of blowing snow and reduced visibilities caused many roadways to become hazardous across Watonwan county.

Winter Storm, Martin

When
January 12, 4:00 PM CST to 9:00 PM CST
Where
Martin forecast zone
Reported by
COOP Observer
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Several hours of blowing snow and reduced visibilities caused many roadways to become hazardous across Martin county.

Winter Storm, Blue Earth

When
January 12, 4:00 PM CST to 9:00 PM CST
Where
Blue Earth forecast zone
Reported by
COOP Observer
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Several hours of blowing snow and reduced visibilities caused many roadways to become hazardous across Blue Earth county.

Winter Storm, Faribault

When
January 12, 4:00 PM CST to 9:00 PM CST
Where
Faribault forecast zone
Reported by
COOP Observer
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Several hours of blowing snow and reduced visibilities caused many roadways to become hazardous across Faribault county.

Winter Storm, Waseca

When
January 12, 6:00 PM CST to 9:00 PM CST
Where
Waseca forecast zone
Reported by
COOP Observer
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

During the evening of January 12, strong gusty winds and snowfall amounts of three to four inches caused winter storm conditions across Waseca County.

Winter Storm, Freeborn

When
January 12, 6:00 PM CST to 9:00 PM CST
Where
Freeborn forecast zone
Reported by
COOP Observer
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

During the evening of January 12, strong gusty winds and snowfall amounts of three to four inches caused winter storm conditions across Freeborn County.

Winter Storm, Steele

When
January 12, 6:00 PM CST to 9:00 PM CST
Where
Steele forecast zone
Reported by
COOP Observer
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

During the evening of January 12, strong gusty winds and snowfall amounts of three to four inches caused winter storm conditions across Steele County.

Winter Storm, Scott

When
January 12, 8:00 PM CST to 9:00 PM CST
Where
Scott forecast zone
Reported by
COOP Observer
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Several hours of blowing snow and reduced visibilities caused many roadways to become hazardous across Scott county.

Winter Storm, Rice

When
January 12, 8:00 PM CST to 9:00 PM CST
Where
Rice forecast zone
Reported by
COOP Observer
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Several hours of blowing snow and reduced visibilities caused many roadways to become hazardous across Rice county.

Winter Storm, Goodhue

When
January 12, 8:00 PM CST to 9:00 PM CST
Where
Goodhue forecast zone
Reported by
COOP Observer
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Several hours of blowing snow and reduced visibilities caused many roadways to become hazardous across Goodhue county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Blizzard, Chippewa2009-01-1244FemaleOutside/Open AreasDirect

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148798, 148799, 148800, 148801, 148797, 148802, 148803, 148804, 148805, 148806, 148807, 148808, 148809, 148810, 150169, 150170, 150171, 148811, 148813, 148814.